MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS CERTITUDE DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS CERTITUDE DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9630TA20A
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/27/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation is ongoing.
 
Event or Problem Description
As reported, during a tao tavr case the 20mm certitude delivery system balloon ruptured during valve deployment when the valve was fully inflated with +3cc's.The decision was made to not post dilate due to patient calcification load and great hemodynamics/echo results.The patient's stj was severely calcified and small with sharp protruding calcification.The team felt the risk of post-dilation outweighed the benefit.The device is not available for return.
 
Additional Manufacturer Narrative
Per the instructions for use (ifu), balloon rupture is a potential risk of the tavr procedure.The device was not returned for evaluation.A dhr review was performed and did not reveal any manufacturing nonconformance issues that would have contributed to the complaint event.Imagery was provided of the patient's anatomy and the patient's stj had severe calcification present.Transcatheter delivery balloon burst complaints have been previously investigated by edwards and documented in a clinical technical summary written by edwards lifesciences.A detailed root cause analysis revealed that it is very unlikely that a product defect contributes to this type of event.There are extensive manufacturing inspections in place to prevent this type of malfunction (visual and dimensional inspections, leak testing, and functional balloon burst testing performed to every manufactured lot).The thv delivery system balloons are subject to increased risk of burst due to contact with a highly calcified annulus.Analysis revealed that these types of ruptures are typically caused by puncture from calcium on the native aortic valve when the inflated delivery system balloon comes in contact with the native annular calcification at full inflation/deployment.The burst balloon was unable to be confirmed due to unavailability of the complaint device and relevant imagery.Since the device was not returned, engineering was unable to perform any visual, functional, or dimensional analysis, and therefore no manufacturing non-conformances were able to be identified.The existing technical summary has been documented for root cause analysis on balloon bursts in a calcified landing zone.The technical summary provides a rationale as to why it is unlikely that a product defect or manufacturing non-conformance contributed to this type of event, including factors on why deployment of balloons on thv delivery systems are subject to increased risk of burst in a calcified landing zone.As reported and per the imagery provided, 'the patient's stj was severely calcified and small with sharp protruding calcification noted'.The presence of calcification can create a challenging anatomy for balloon inflation.While the balloons are sufficiently designed and tested for rated burst pressures well above their inflation pressure, calcified nodules can compromise the structure of the balloon wall via following mechanisms such as puncture, local overstretching, open cell impingement, or stress concentration.Additionally, it was noted that an additional volume of +3cc was added to the balloon.The prescribed nominal inflation volume is provided in the ifu that was documented in the technical summary.It is possible the balloon was overinflated, subjecting the balloon to pressures high enough to cause the balloon to burst.In addition, the technical summary outlines the extensive manufacturing mitigations in place to prevent this type of malfunction (visual and dimensional inspections, leak testing, and functional balloon burst testing that occurs with every manufactured lot).These inspections and testing further support that it is unlikely that a defect present in manufacturing contributed to the complaint.The technical summary also outlines the instructions for valve deployment.It should be noted that these mitigations are still in place.Review of available information suggests that patient factors (calcification) and procedural factors (over-inflation) contributed to the balloon burst.

Brand Name
EDWARDS CERTITUDE DELIVERY SYSTEM
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key12849652
Report Number2015691-2021-06414
Device Sequence Number14540647
Product Code NPT
UDI-Device Identifier00690103201444
UDI-Public(01)00690103201444(17)230517(10)63779061
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/08/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/17/2023
Device Model Number9630TA20A
Device Lot Number63779061
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/27/2021
Supplement Date Received by Manufacturer01/06/2022
Initial Report FDA Received Date11/19/2021
Supplement Report FDA Received Date01/07/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/17/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale